Thank you, James, for presenting a case of an older male with history of metastatic squamous cell carcinoma s/p multiple round of chemotherapy now on pembrolizumab presenting with acute onset of dyspnea thought to be 2/2 to PD-1 myocarditis and less likely ACS w/ acute RV failure.
- PD-1 Inhibitors, immune-check-point inhibitors that allow the patient’s own immune system to fight malignancy, have advanced our ability to control difficult-to-treat malignancies. It’s not all sunshine and roses though – PD-1 inhibitors have MANY toxicities! See below for more details.
- PD-1 inhibitor induced myocarditis and conduction abnormalities reported in literature at very low rate occurring in < 1% of patients in studies. See this study from NEJM with table below.
- External beam radiation can cause cardiac disease. Cardiac disease includes pericardial disease, cardiomyopathy, as well as accelerated coronary artery disease. Many of these adverse events don’t appear for up to 10 years!
- Acute RV failure DDx (large PE, acute mitral stenosis, RV infarct, myocarditis, ARDS) vs. Chronic RV failure DDx (chronic LV failure, pulmonary HTN, OSA, ASD or VSD, chronic mitral stenosis)
- Sometimes you can get information about the respiratory rate on the ECG!! Check out this example where you can see respiratory phasic variation that suggests significant tachypnea! Don’t get fooled in thinking this is electrical alternans, which would be more of a beat-to-beat variation.
Emerging data show that 20% of patients with melanoma treated with ipilimumab achieve long-term survival! See this associated review.
PD-1 (programmed cell death 1) and its association with the ligand (PD-L1) is a necessary step in stimulating apoptosis of T-cells, serving as an immune checkpoint. PD-L1 is generally expressed by native cells, signaling to the T-cell “I’m one of you! Don’t hurt me”. Some tumors have been found to also express PD-L1, enabling them to evade destruction by T-cells. In order to treat these malignancies, PD-1 inhibitors (pembrolizumab, nivolumab) serve to block the interaction between PD-1 and PD-L1, enabling T-cells to stay “programmed on”, and thus enable immune-mediated destruction of tumor.
Because of this mechanism of action, a common consequence is the upregulation of cell-mediated immunity and, unfortunately, inhibition of native tissues to turn off T-cells. As a result, we commonly see autoimmune-mediated inflammation manifested as new rash, diabetes, thyroid disease, pneumonitis, hepatitis, colitis, etc.
Common Immune-Mediated Toxicities Seen with Check-point Inhibition:
|Skin & Mucosa||Pruritic rash (most common!)
Consider oral steroids
|GI Tract||Diarrhea/colitis – presents ~6wks into treatment||R/O infxn
Steroids if severe
|Liver||Hepatitis (rate <5%, severe toxicity very rare)||Stop therapy if moderate-severe.
Steroids + mycophenolate given rarely.
|Lung||Pneumonitis – (rate <5%, but occasionally fatal)||Steroids common. Infliximab, cyclophosphamide also used, though patients requiring therapy beyond steroids have nearly 100% mortality.|
Autoimmune thyroid disease
Adrenal Insufficiency T1 DM
Less commonly reported immune-mediated adverse events include the following: acute renal injury, pancreatitis, neurotoxicity (GBS, myasthenia gravis, PRES, aseptic meningitis, autoimmune encephalitis), cardiotoxicity (myocarditis and complete HB reported in literature at very low rate occurring in < 1% of patients in studies), hematologic (cytopenias), and ocular inflammation.
Many of the adverse events described above can be managed with continued use of PD-1 inhibitors if mild. However, for severe adverse reactions, PD-1 inhibitors are withheld and potential discontinued permanently